Update re warfarin but no clots

As you know some of my consultants have argued as per the NICE guidelines that maybe I should not be on warfarin as I have not had proveable clots "just" late miscarriages and maybe I have obstetric APS only.

My local rheumatologist has disagreed and thankfully kept me on warfarin adding in clexane when my INR is under 3 and I am having symptoms. My symptoms look like TIA's - face drops, speech slurred, right side weakness but last longer than TIA's - often months. Each time my memory is affected and I find reading really difficult - I can not understand what I read and can not track across the page.

Anyways - last week I went for my annual check up at ST T's fully expecting to be discharged - but I wasn't. And they said that in view of the most recent symptom flare they feel that I should be on warfarin. My local hematologist has also changed his mind after seeing how poorly I was when symptomatic.

So ye ha!! They are finally all singing from the same hymn sheet and I finally feel less piggy in the middle!

I am due an MRI next week as they all think the brain needs checking following this latest bad attack.

I fully understand the original argument re warfarin. I understand that it is a heavy drug. But I just thought I would post here because maybe you are in a similar situation having stroke like episodes but being warned about warfarin use.


15 Replies

  • Well done on staying calm with all this going on, and thank you for your update, it is helpful for other members to track your progress, and learn from it. MaryF

  • Thanks Mary - to be honest - it is your calmness and that of the folks here that has kept me going! By visiting here and asking questions I felt informed and confident enough to calmly put my case last year when they were trying to get me to stop taking the warfarin. I daren't think what might have happened if I had stopped - I feel this last attack would have been even more severe.

    So thanks all!


  • Thanks for that, I am well supported in my work by the other Administrators on here! MaryF

  • Well done Lynn and well done Mary.

    Lynn, please do keep us updated. What is your target INR?

    Best wishes.


  • Hi Dave - it's 3 now.

  • If you are still getting symptoms it might be worth asking your Dr if you can gradually increase it until your symptoms improve. When I was on Warfarin I found 4.0 was right for me. Dave

  • I have asked but thus far they are wary.

  • You need to press St.T's or try to see Prof Hughes privately, perhaps, as many of us have had to do. I am now on Fragmin instead of Warfarin and I'm glad I no longer have INR to worry about. Dave

  • I know your therapeutic range is 2.5 - 3.5. Was Before anyway? I am on the same levels. My haematologist is very afraid of bleeding as most doctors are. I am afraid of beeing too low and clotting. I try to be a little OVER 3 but I selftest and then I can decide myself. Try at least to not be under 3 and tell your doctor you are not feeling well under 3 and then he will perhaps understand. If it is an APS-doctor he will understand.

    I Think you are in good hands now. Let us know how you get on with your APS and drugs please. We are all learning from you. Thank you for your info!

    Best wishes from Kerstin

  • In addition to what Dave has suggested since your symptoms are very clearly arterial in origin and platelets play a key role in arterial clotting and "sludging" (as Dr. Hughes believes), you may want to discuss the possibility of adding aspirin or plavix. my symptoms of severe headaches, trouble thinking and word finding difficulty were not fully managed without the combo of heparin (which works better for me than warfarin) and plavix

  • Thanks - I had no idea that all this was arterial type stuff. Will discuss this with my rheumatologist. Thanks.


  • Hi Lynn, I think you are strong that have persisted. It is a fight and it is not easy. I am really very happy for you.

    It should be like that. Specialists working together like a team!

    Well done. Kerstin

  • stillwaiting, does your ability to read improve when your INR is over 3? Is that symptom helped with warfarin? Warfarin has been recommended for me but I am nervous myself, yet the reason I can't work right now is that I have the same problem reading that you describe. (I reviewed and negotiated contracts for a living.) I also have a 6th nerve palsy which complicates things, but even with prism-based reading glasses my comprehension and memory are poor. I am on Plavix in the meantime but without monitoring so I don't know my INR and my current dose has not improved my vision (or headaches). Trying to weigh costs and benefits of warfarin.

  • Hi

    I think that whilst there may be benefits using warfarin I am in no doubt that there may also be costs.

    I have been on warfarin for a year. Initially there was much improvement on an INR of 4. This was then reduced to 3 and again I felt well. But then a few months later I started to have symptoms again and this current stroke like episode which happened March 3rd has really had a massive impact on speech, reading, comprehension & memory.

    We were on holiday last week and I read my first fiction book for about a year.

    So you can see - whilst I am pleased to be on warfarin it is still not an easy option. One hematologist told me that patients who have lupus anticoagulant antibody (which I have) can find maintaining a stable INR difficult.

    Personally speaking warfarin does help me but it is not consistent. I am currently injecting a prophylactic clexane dose as well.

    My advice to you would be to ask as many doctors/consultants as possible their view. Read here and research.

    Lots of luck.


  • This is thoughtful, solid advice, and I will follow it. Thank you so much!

You may also like...